+ Site Statistics
+ Search Articles
+ PDF Full Text Service
How our service works
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ Translate
+ Recently Requested

Factors associated with hospitalization of patients with angiotensin-converting enzyme inhibitor-induced angioedema



Factors associated with hospitalization of patients with angiotensin-converting enzyme inhibitor-induced angioedema



Allergy and Asthma Proceedings 34(3): 267-273



Angiotensin-converting enzyme inhibitor (ACE-I)-induced angioedema can be life-threatening without emergent intervention. The putative mediator is believed to be bradykinin, similar to hereditary angioedema, so these patients respond poorly to corticosteroids and antihistamines. This study was designed to determine characteristics and clinical outcomes of patients presenting to an emergency department (ED) with ACE-I angioedema. This was a retrospective chart review of 100 patients presenting to the ED from 2007 to 2008 with an ICD-9 code of 995.1 (angioedema) or 995.2 (drug-induced angioedema). Two hundred fifty-two patients with these ICD-9 codes were identified and placed in random order, and the first 100 meeting inclusion criteria were included. Statistical analysis was primarily descriptive. All 100 patients had an ICD-9 code of 995.1 (angioedema). Patients presented in every month, with spring months (April-June) having the most presentations (32%). The median age was 59 years, 75% were African American, and 66% were admitted to the hospital. Two patients (2%) required endotracheal intubation. Lisinopril was the most commonly prescribed ACE-I (84%). The most common symptom was moderate lip and tongue swelling (89%) followed by mild difficulty breathing (12%). Tongue swelling was significantly associated with admission. Time from symptom onset to ED presentation was not associated with need for admission. Concomitant medications did not differ between admitted and discharged patients. ACE-I angioedema is associated with significant morbidity and health care use because many patients require hospitalization, suggesting an unmet need for novel therapies targeted to treat this condition.

Please choose payment method:






(PDF emailed within 0-6 h: $19.90)

Accession: 053193342

Download citation: RISBibTeXText

PMID: 23676576

DOI: 10.2500/aap.2013.34.3664


Related references

Literature reports of angiotensin receptor antagonist-induced angioedema in patients with a history of angiotensin-converting enzyme inhibitor-induced angioedema. Archives of Internal Medicine 163(12): 1488; Author Reply 1489, 2003

Comparison of Clinical Factors Between Patients With Angiotensin-Converting Enzyme Inhibitor-Induced Angioedema and Cough. Annals of PharmacoTherapy 51(4): 293-300, 2017

The role of angiotensin receptor blockers in patients with angiotensin-converting enzyme inhibitor-induced angioedema. Annals of PharmacoTherapy 45(4): 520-524, 2011

Are Angiotensin II Receptor Antagonists Safe in Patients With Previous Angiotensin-Converting Enzyme Inhibitor-Induced Angioedema?. Hypertension 37(1): E1, 2001

Angiotensin converting enzyme inhibitor-induced angioedema more prevalent in transplant patients. Annals of Allergy Asthma and Immunology 82(5): 473-476, 1999

Angiotensin-converting enzyme inhibitor-induced angioedema and hereditary angioedema: a comparison study of attack severity. Internal Medicine 54(20): 2583-2588, 2015

Multicenter study of patients with angiotensin-converting enzyme inhibitor-induced angioedema who present to the emergency department. Annals of Allergy Asthma and Immunology 100(4): 327-332, 2008

Angiotensin-converting enzyme inhibitor-induced small-bowel angioedema: clinical and imaging findings in 20 patients. Ajr. American Journal of Roentgenology 197(2): 393-398, 2011

Angiotensin-converting enzyme inhibitor-induced angioedema. American Journal of Medicine 128(2): 120-125, 2015

Evaluating for seasonal variation in angiotensin-converting enzyme inhibitor- and angiotensin receptor blocker-induced angioedema. Annals of Allergy Asthma and Immunology 112(2): 178-179, 2014

Effect of C1-Esterase-inhibitor in angiotensin-converting enzyme inhibitor-induced angioedema. Laryngoscope 125(6): E198-E202, 2015

Management of angiotensin-converting enzyme inhibitor-induced angioedema. Laryngoscope 121(11): 2327-2334, 2011

Angiotensin-converting enzyme inhibitor-induced visceral angioedema. Clinical Radiology 61(11): 979-982, 2006

Icatibant Use in Angiotensin-Converting Enzyme Inhibitor-Induced Angioedema. Journal of Allergy and Clinical Immunology. in Practice 3(5): 824-825, 2015